We prove a transversality “lifting property” for compactified configuration spaces as an application of the multijet transversality theorem: given a submanifold of configurations of points on an embedding of a compact manifold M in Euclidean space, we can find a dense set of smooth embeddings of M for which the corresponding configuration space of points is transverse to any submanifold of the configuration space of points in Euclidean space, as long as the two submanifolds of compactified configuration space are boundary-disjoint. We use this setup to provide an attractive proof of the square-peg problem: there is a dense family of smoothly embedded circles in the plane where each simple closed curve has an odd number of inscribed squares, and there is a dense family of smoothly embedded circles in where each simple closed curve has an odd number of inscribed square-like quadrilaterals.
"Configuration spaces, multijet transversality, and the square-peg problem." Illinois J. Math. 66 (3) 385 - 420, September 2022. https://doi.org/10.1215/00192082-10120454